Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Allied Health Professionals’ Corner
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Current Issue
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guideline
Guidelines
Image in Nephrology
Images in Nephrology
In-depth Review
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Allied Health Professionals’ Corner
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Current Issue
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guideline
Guidelines
Image in Nephrology
Images in Nephrology
In-depth Review
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
25 (
1
); 61-62
doi:
10.4103/0971-4065.144426

Ceftazidime-induced myoclonus and encephalopathy in hemodialysis patient

Department of Nephrology, SMCSI Medical College, Karakonam, Trivandrum, Kerala

Address for correspondence: Dr. Jigy Joseph, Department of Nephrology, SMCSI Medical College, Karakonam, Trivandrum, Kerala. E-mail: jigyjoseph@gmail.com

Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

A 49-year-old diabetic male on maintenance hemodialysis for 8 months presented with complaints of pain and swelling in the left ear. Investigation revealed hemoglobin of 7.4 g/dl; leukocyte count of 28,400 cells/μL; differential count polymorphs, 86% and lymphocytes, 9%. He was treated with ear packs and oral ciprofloxacin. However, the pain and swelling worsened. Computerized tomography scan of skull showed extensive damage of middle ear and ear ossicles [Figure 1] with skull bone erosions [Figure 2] suggestive of malignant otitis externa. Ceftazidime 1 g twice daily intravenously was added. Considering the potential life- threatening nature of illness, we gave a higher than his renal adjusted dose for ceftazidime. After 2 days of starting ceftazidime, the patient developed myoclonic movements of upper limb and was confused. Since patient was on ciprofloxacin for more than 2 weeks, it was stopped considering it might be contributing to the patient's condition. Magnetic resonance imaging of brain was normal and there was no evidence of extension of infection to brain. He developed generalized myoclonic movements with alteration in sensorium by 4th day of staring ceftazidime, requiring intensive care support. His myoclonus and encephalopathy was not showing any change in post dialysis period and was present during sleep also. Since his condition was worsening and no other identifiable causative factors were evident in clinical examination, ceftazidime was stopped. Two days later, his movements were reduced and sensorium improved. By 5th day the patient was fully conscious and myoclonic movements resolved completely. However, he continued to have his ear symptoms and underwent modified radical mastoidectomy. Histology showed granulation tissues. He was continued on ciprofloxacin and was discharged with advice to continue antibiotics for total duration of 3 months. There was no recurrence of myoclonus.

Myoclonus can occur as a side effect of multiple medications.[1] The mechanisms responsible for drug-induced myoclonus is not well understood.[2] Ceftazidime, is a third-generation cephalosporin widely used for the empiric treatment of infection in dialysis patients because of its broad antibacterial spectrum. But cautious adjustment in dosage is imperative for patients with renal insufficiency.[3] The mechanism of neurotoxicity and convulsions caused by cephalosporins involves the inhibition of γ-aminobutyric acid (GABA) binding to GABA receptors.[4] Impairment in active transport of cephalosporins from cerebrospinal fluid to blood due to competitive inhibition by accumulated toxic organic acids in patients with renal failure may account for the susceptibility to neurotoxicity.[5] Drug-induced myoclonus usually resolves after withdrawal of the offending drug. In this patient, the temporal association of the development of myoclonus after starting ceftazidime, and resolution following the discontinuation strongly suggests a causal relationship.

Computed tomography scan skull showing extensive damage of left middle ear and ossicles
Figure 1
Computed tomography scan skull showing extensive damage of left middle ear and ossicles
Computed tomography skull coronal bone window showing skull base erosion
Figure 2
Computed tomography skull coronal bone window showing skull base erosion

Due to the uncommon nature of the movement disorders induced by ceftazidime, which is commonly used in dialysis patients closer monitoring is advisable.

References

  1. , . Toxin and drug-induced myoclonus. Adv Neurol. 2002;89:49-76.
    [Google Scholar]
  2. , , , . Drug-induced myoclonus: Frequency, mechanisms and management. CNS Drugs. 2004;18:93-104.
    [Google Scholar]
  3. , , . Neurotoxicity associated with ceftazidime therapy in geriatric patients with renal dysfunction. Pharmacotherapy. 1991;11:351-2.
    [Google Scholar]
  4. , , , , , , . Evidence for the involvement of GABA (A) receptor blockade in convulsions induced by cephalosporins. Neuropharmacology. 2003;45:304-14.
    [Google Scholar]
  5. , , , . Drug intoxication and neurological episodes in chronic renal failure. Br Med J. 1970;2:394-5.
    [Google Scholar]

    Fulltext Views
    182

    PDF downloads
    309
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections